California, 2005

Flash Flood in California, January 9, 2005

January 9, 2005 · NWS SGX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Jan 9, 9:30 AM PST, 1 hour 13 minutes earlier.

Area forecast discussion, Jan 9, 9:30 AM PST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 AM PST SUN JAN 9 2005

.SYNOPSIS...STRONG MOIST SOUTHWEST FLOW WILL BRING PERIODS OF
RAIN...HEAVY AT TIMES...AND SNOW IN THE HIGHER MOUNTAINS...THROUGH
TUESDAY. A COLD FRONT WILL BRING LOWERING SNOW LEVELS LATE TONIGHT
AND TUESDAY MORNING ALONG WITH STRONG GUSTY WINDS IN THE MOUNTAINS
AND HIGH DESERTS. FAIR AND WARMER WEATHER DURING THE SECOND HALF OF
THE WEEK AS HIGH PRESSURE DEVELOPS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

.SHORT TERM...AREAS OF SHOWERS CONTINUE TO MOVE ACROSS TODAY...HEAVY
AT TIMES...ESPECIALLY IN THE NW PART OF THE AREA. THE 12Z NKX
SOUNDING WAS WET AND MODERATELY UNSTABLE. WEAK ONSHORE GRADIENTS.

MOIST SOUTHWEST FLOW CONTINUES INTO SW CA. WEAK SHORTWAVES WILL
CONTINUE TO PROVIDE SOME ENHANCEMENT TO THE PRECIPITATION AT TIMES
TODAY THROUGH THIS EVENING WITH THE HEAVIEST AND MOST WIDESPREAD
AMOUNTS REMAINING IN THE NORTHWEST HALF OF THE FORECAST AREA WITH
MORE BREAKS IN THE PRECIPITATION TO THE SOUTH. COULD STILL GET LOCAL
ADDITIONAL RAINFALL TOTALS TO NEAR 6 INCHES TODAY...MAINLY ON THE SW
SLOPES OF THE SBD MOUNTAINS. COASTAL SLOPES OF THE SAN BERNARDINO
MOUNTAINS. AMOUNTS CLOSER TO THE COAST WILL MOSTLY BE LESS THAN ONE
INCH. HOWEVER...GIVEN THE RECENT HEAVY RAINFALL AND SATURATED
CONDITIONS...MODERATE RAINFALL COULD BE SUFFICIENT TO BRING
ADDITIONAL FLOODING. THE UPPER LOW CENTERED TO THE N WILL FINALLY
KICK INLAND LATE TONIGHT THROUGH TUESDAY. THIS WILL BRING MORE
WIDESPREAD HEAVY PRECIP AND LOWER SNOW LEVELS. THERE WILL ALSO BE
STRONGER GUSTY WINDS IN THE HIGHER MOUNTAINS AND UPPER DESERTS.
CURRENT WARNINGS...WATCHES...ADVISORIES AND STATEMENTS LOOK GOOD BUT
WILL PROBABLY ISSUE A WINTER WEATHER ADVISORY FOR THE SAN MOUNTAINS
FOR TONIGHT INTO TUE. DRIER N FLOW WILL DEVELOP WED. BUILDING HI
ALOFT AND WEAK OFFSHORE FLOW WILL BRING FAIR WEATHER WITH A WARMER
DAY THU.

.LONG TERM...HI ALOFT NEAR THE W COAST AND WEAK OFFSHORE FLOW
CONTINUES. A WEAK UPPER LOW UNDERCUTS THE HI TOWARD EARLY NEXT WEEK
WHICH SHOULD BRING MORE HI CLOUDS AND A LITTLE COOLER DAYS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

WINTER STORM WARNING FOR THE SAN BERNARDINO AND RIVERSIDE COUNTY
MOUNTAINS UNTIL 6 PM TUESDAY...SEE LAXWSWSGX.

FLOOD WARNING FOR THE SAN DIEGO AND SAN LUIS REY RIVERS THROUGH
TODAY...SEE LAXFLWSGX.

FLASH FLOOD WATCH THROUGH TUESDAY FOR ALL AREAS...SEE LAXFFASGX.

MARINE WEATHER STATEMENT FOR TIDAL OVERFLOW...SEE LAXMWSSGX.

HAZARDOUS WEATHER OUTLOOK...SEE LAXHWOSGX.

&&

ATKIN
Hazardous weather outlook, Jan 9, 10:00 AM PST, 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
1000 AM PST SUN JAN 9 2005

CAZ042-043-048-050-055-056-057-058-060-061-062-101400-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
1000 AM PST SUN JAN 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
ALL OF EXTREME SOUTHWESTERN CALIFORNIA.

STRONG MOIST SOUTHWEST FLOW WILL BRING PERIODS OF RAIN...HEAVY AT
TIMES...AND SNOW IN THE HIGHER MOUNTAINS INTO TUESDAY. THE HEAVIEST
RAIN WILL BE TODAY AND TONIGHT. THIS WILL BRING THE POTENTIAL FOR
WIDESPREAD FLOODING AND MUD SLIDES. LOCAL STRONG WINDS WILL DEVELOP
AT TIMES TODAY. HIGH TIDES AND LARGE SURF WILL BRING A THREAT OF
COASTAL FLOODING AND EROSION THIS WEEKEND. DRY WEATHER AND WARMER
DAYS ARE EXPECTED DURING THE SECOND HALF OF NEXT WEEK.

DUE TO THIS WEATHER PATTERN...THE FOLLOWING HAZARDOUS WEATHER EVENTS
ARE OCCURRING...

.DAY ONE... TONIGHT.

WINTER STORM WARNING THROUGH 9 AM TUESDAY FOR THE SAN BERNARDINO AND
RIVERSIDE COUNTY MOUNTAINS...SEE LAXWSWSGX.

FLASH FLOOD WATCH FOR ALL AREAS UNTIL TUESDAY AFTERNOON...
SEE LAXFFASGX.

RIVER STATEMENT FOR THE SAN DIEGO RIVER...SEE LAXRVSSGX.

FLOOD WARNING FOR THE SAN DIEGO RIVER...SEE LAXFLWSGX.

SMALL CRAFT ADVISORY FOR THE COASTAL WATERS...SEE LAXCWFSGX.

MARINE WEATHER STATEMENT...SEE LAXMWSSGX.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY.

FROM SUNDAY THROUGH TUESDAY....

WINTER STORM WARNING THROUGH 9 AM TUESDAY FOR THE SAN BERNARDINO AND
RIVERSIDE COUNTY MOUNTAINS...SEE LAXWSWSGX.

FLASH FLOOD WATCH FOR ALL AREAS UNTIL TUESDAY AFTERNOON...
SEE LAXFFASGX.

COASTAL FLOOD WARNING AND HIGH SURF ADVISORY INTO SUNDAY MORNING...
SEE LAXCFWSGX.

RIVER STATEMENT FOR THE SAN DIEGO RIVER...SEE LAXRVSSGX.

SMALL CRAFT ADVISORY FOR THE COASTAL WATERS...SEE LAXCWFSGX.

MARINE WEATHER STATEMENT...SEE LAXMWSSGX.

FROM WEDNESDAY THROUGH FRIDAY...NO HAZARDOUS WEATHER IS EXPECTED.

SKYWARN ACTIVATION STATEMENT...WEATHER SPOTTERS HAVE BEEN ACTIVATED.

MACKECHNIE

The radar

The Santa Ana Mts radar (KSOX), 57 km away, was scanning. The volume nearest the first event began at 18:42 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Riverside

When
January 9, 10:43 AM PST to 10:45 AM PST
Where
Riverside County, Temecula
Property damage
$15,000
Reported by
DEPT OF HIGHWAYS
Coordinates
33.500, -117.150

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2005Every state in 2005This day in weather historyWarnings in California, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5438122.